Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 82, NWS Phoenix, AZ

September 27, 2014Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 27, 2014, 4:05 PM MST for Pinal County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2014, 4:05 PM MST (23:05 UTC)
Expired
Sep 27, 2014, 4:30 PM MST
In force
25 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 10:21 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS55 KPSR 272305
SVRPSR
AZC021-272330-
/O.NEW.KPSR.SV.W.0082.140927T2305Z-140927T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF FLORENCE...

* UNTIL 430 PM MST

* AT 403 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COOLIDGE AIRPORT...OR NEAR
  FLORENCE...AND MOVING NORTH AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MERRILL RANCH...FLORENCE JUNCTION AND QUEEN VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3289 11147 3330 11149 3337 11117 3305 11123
      3290 11145
TIME...MOT...LOC 2306Z 184DEG 42KT 3299 11136

$$

18
2 follow-up statements
302 
WWUS55 KPSR 272320
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
420 PM MST SAT SEP 27 2014

AZC021-272330-
/O.CON.KPSR.SV.W.0082.000000T0000Z-140927T2330Z/
PINAL AZ-
420 PM MST SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTH CENTRAL PINAL COUNTY...

AT 419 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
FLORENCE...MOVING NORTH AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLORENCE JUNCTION AND QUEEN VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3308 11124 3301 11136 3304 11145 3330 11149
      3337 11117
TIME...MOT...LOC 2321Z 184DEG 42KT 3316 11135

$$

18
482 
WWUS55 KPSR 272330
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST SAT SEP 27 2014

AZC021-272340-
/O.EXP.KPSR.SV.W.0082.000000T0000Z-140927T2330Z/
PINAL AZ-
430 PM MST SAT SEP 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PINAL COUNTY HAS
EXPIRED...

WIND GUSTS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THESE STORMS IN 
NORTH CENTRAL PINAL COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3308 11124 3301 11136 3304 11145 3330 11149
      3337 11117
TIME...MOT...LOC 2320Z 184DEG 42KT 3315 11135

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:40 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 27, 2:40 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST SAT SEP 27 2014

CORRECTED WWA SECTION

...SEVERE WEATHER THREAT CONTINUES OVER SOUTH-CENTRAL ARIZONA THIS
AFTERNOON INTO THE EVENING HOURS TODAY...

.SYNOPSIS...
A STRONG PACIFIC STORM WILL LEAD TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THE REST OF THIS AFTERNOON
AND EVENING BEFORE TRENDING DOWN OVERNIGHT. VERY STRONG WINDS AND
HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS ALONG WITH LOCALLY
HEAVY RAIN. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY...MAINLY OVER THE HIGHER TERRAIN. DRY
CONDITIONS WITH A SLOW WARMING TREND CAN BE EXPECTED NEXT WEEK.

&&

.DISCUSSION...
REST OF TODAY AND TONIGHT...
SATELLITE AND RADAR DATA SHOW A NORTH-SOUTH ORIENTED CORRIDOR OF
PRECIPITATION OVER THE CENTRAL THIRD OF ARIZONA EARLY THIS
AFTERNOON. THE CORRIDOR IS ALONG AND EAST OF A COOL FRONT MOVING
ACROSS THE STATE. MIXED LAYER CAPE OF 1000+ ALONG WITH DEEP LAYER
SHEAR OF 30-40 KTS HAS LEAD TO VERY STRONG STORMS WHICH HAVE MERITED
SEVERE THUNDERSTORM WARNINGS FOR HAIL AND WIND. LOW LEVEL SHEAR NOT
LOOKING QUITE STRONG ENOUGH OVER OUR AREA TO BE READILY CONDUCIVE TO
TORNADO FORMATION THOUGH IT CANT BE RULED OUT. THE STORMS
ARE ALSO PRODUCING BRIEF BUT VERY HEAVY RAIN NECESSITATING
ADVISORIES. THE CORRIDOR WILL CONTINUE TO MOVE EASTWARD THROUGH THE
AFTERNOON WITH MUCH OF THE PHOENIX METRO SEEING A GOOD ROUND OF
SHOWERS/THUNDERSTORMS. DYNAMICAL FORCING ASSOCIATED WITH THE UPPER
TROUGH CENTERED OVER CALIFORNIA AND NEVADA WILL ALSO AID IN THE
LIFT. BEST QG FORCING WILL BE FROM A JET/VORT MAX MOVING THROUGH
THIS EVENING THOUGH IT WILL BE LAGGING BEHIND THE DEEPER MOISTURE AS
DRIER AIR ADVECTION IS OCCURRING BEHIND THE FRONT. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT FOR MARICOPA...PINAL...AND GILA
COUNTIES UNTIL 6 PM. SHOWERS/THUNDERSTORMS WILL LIKELY CONTINUE
TONIGHT OVER PORTIONS OF SOUTH-CENTRAL ARIZONA BUT INSTABILITY WILL
BE TRENDING DOWN AND THUS THE SEVERE THREAT WILL BE TRENDING DOWN AS
WELL. AS ALLUDED TO ABOVE...THERE WILL BE LOCALLY HEAVY RAIN. THERE
MAY BE ENOUGH RAIN IN SPOTS TO CAUSE FLASH FLOODING IF REPEAT CELLS
OCCUR...ESPECIALLY OVER HIGHER TERRAIN AND FOOTHILLS LOCATIONS.
THINKING THE POTENTIAL IS LOCALIZED ENOUGH TO HOLD OFF ON ISSUING A
FLASH FLOOD WATCH TO FOCUS ON THE SEVERE THREAT.

SUNDAY...
MOISTURE WILL CONTINUE TO TREND DOWNWARD FROM WEST TO EAST SUNDAY
WITH ONLY A LINGERING SLIGHT CHANCE OVER SOUTH-CENTRAL
ARIZONA...MAINLY EAST OF METRO PHOENIX. ANTICIPATE SOME ADDITIONAL
COOLING MAINLY SOUTH-CENTRAL ARIZONA...BELOW NORMAL.

MONDAY THROUGH SATURDAY...
A DRY WEATHER REGIME TAKES HOLD NEXT WEEK AS NORTHWESTERLY FLOW
ALOFT TRANSITIONS TO A RIDGE BECOMING CENTERED OVER OUR AREA BY NEXT
WEEKEND. IN THE PROCESS...TEMPERATURES SLOWLY CLIMB BACK A BIT ABOVE
NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

SHOWERS AND THUNDERSTORMS THROUGH MID MORNING WILL BE ISOLATED AND
MAINLY FOCUSED TO THE NORTH AND WEST OF THE PHOENIX
AREA...POTENTIALLY AFFECTING KBLH. BY LATE MORNING INTO THE EARLY
AFTERNOON...EXPECTING A LINE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
JUST TO THE WEST OF PHOENIX AND THEN MOVE THROUGH THE PHOENIX AREA
WITH THE HIGHEST CONFIDENCE IN GETTING RAINFALL AT THE PHOENIX
TERMINALS BETWEEN 20Z-00Z THIS AFTERNOON.

THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS
AND AM FAIRLY CONFIDENT THERE WILL BE A COUPLE HOUR PERIOD LATE THIS
AFTERNOON WHEN THE PHOENIX TERMINALS WILL SEE WIND GUSTS APPROACHING
40 KNOTS AT TIMES. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GRADIENT
WINDS WILL ALSO BE GUSTY THIS AFTERNOON. ACTIVITY WILL QUIET DOWN BY
EARLY EVENING AS THE UPPER LOW EXITS THE AREA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
DRIER AIR WILL BEGIN MOVING INTO THE AREA ON MONDAY...WITH LITTLE TO
NO CHANCE OF CONVECTION THE REMAINING PORTION OF THE FORECAST
PERIOD. MINIMUM HUMIDITY LEVELS WILL TREND DOWN TO AROUND 15 PERCENT
BY THURSDAY. IN ADDITION TO THE DRIER AIR...COOLER TEMPERATURES ARE
EXPECTED THE ENTIRE PERIOD. SOME GUSTY WEST TO SOUTHWEST WINDS ARE
POSSIBLE ALONG AND BEHIND THE TROUGH EARLY SUNDAY...ALTHOUGH WIND
SPEEDS WILL BE GENERALLY LIGHT AND FOLLOW TYPICAL DIURNAL PATTERNS
MONDAY THROUGH THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MST AZZ022>024...AZZ028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...KUHLMAN
FIRE WEATHER...MEYERS/MCLANE

In the hours before

Local storm report, Sep 27, 3:32 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       8 SSW AK-CHIN VILLAGE   32.93N 112.16W
09/27/2014  M0.84 INCH       PINAL              AZ   TRAINED SPOTTER

            MEASURED IN 30 MIN AND STILL FALLING. FLOODED ROADWAYS

&&

EVENT NUMBER PSR1400307

DEWEY
Local storm report, Sep 27, 3:35 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLOOD            4 S GOLDFIELD RANCH     33.54N 111.61W
09/27/2014                   MARICOPA           AZ   TRAINED SPOTTER

            FLOODED ROADS AND SOME ARE UNPASSABLE

&&

EVENT NUMBER PSR1400308

DEWEY
Local storm report, Sep 27, 3:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
339 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLOOD            2 NNE DOWNTOWN SCOTTSDA 33.52N 111.90W
09/27/2014                   MARICOPA           AZ   TRAINED SPOTTER

            CURB TO CURB FLOODING WITH AREAS UNPASSABLE. MORE THAN
            15 TREE LIMBS TORN DOWN. SIZE UNKNOWN

&&

EVENT NUMBER PSR1400309

DEWEY
Local storm report, Sep 27, 3:41 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND DMG     2 ESE FALCON FIELD AIRP 33.45N 111.68W
09/27/2014                   MARICOPA           AZ   NWS EMPLOYEE

            2 FOOT DIAMETER TREE DOWN... BLOCKING ROADWAY.

&&

EVENT NUMBER PSR1400310

DEWEY
Local storm report, Sep 27, 3:44 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     FLOOD            1 NNE METRO CENTER      33.60N 112.12W
09/27/2014                   MARICOPA           AZ   TRAINED SPOTTER

            3 TO 4 FOOT OF WATER ACCUMULATED UNDER UNDERPASS OF
            I-17

&&

EVENT NUMBER PSR1400311

DEWEY
Local storm report, Sep 27, 3:49 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 NNW GLENDALE          33.58N 112.20W
09/27/2014  M75 MPH          MARICOPA           AZ   TRAINED SPOTTER

            ROOF TILES PEELED OFF FROM WIND.

&&

EVENT NUMBER PSR1400312

DEWEY

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 10:22 PM MSTSpecial Weather StatementPSRLa Paz38 min
Sep 26, 11:05 PM MSTSpecial Weather StatementPSRGila40 min
Sep 27, 12:11 AM MSTAreal Flood AdvisoryPSRGila2 hr
Sep 27, 4:59 AM MSTSpecial Weather StatementPSR31 min
Sep 27, 5:28 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal2 hr
Sep 27, 6:52 AM MSTSpecial Weather StatementPSRLa Paz38 min
Sep 27, 7:26 AM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Sep 27, 9:50 AM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa40 min
Sep 27, 10:20 AM MSTSevere Thunderstorm WarningPSRYuma40 min
Sep 27, 11:49 AM MSTSpecial Weather StatementPSRYuma41 min
Sep 27, 11:51 AM MSTSpecial Weather StatementPSRMaricopa39 min
Sep 27, 12:05 PM MSTSpecial Weather StatementPSR40 min
Sep 27, 12:11 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa34 min
Sep 27, 12:16 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 27, 12:25 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 27, 12:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Sep 27, 12:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Sep 27, 12:51 PM MSTSpecial Weather StatementPSR24 min
Sep 27, 1:00 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 27, 1:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Sep 27, 1:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 27, 1:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal46 min
Sep 27, 2:08 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal52 min
Sep 27, 2:25 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 27, 2:31 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min
Sep 27, 2:49 PM MSTSpecial Weather StatementPSR41 min
Sep 27, 2:56 PM MSTSpecial Weather StatementPSR49 min
Sep 27, 3:29 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Sep 27, 4:27 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Sep 27, 4:30 PM MSTSpecial Weather StatementPSRPinal45 min
Sep 27, 4:31 PM MSTAreal Flood WarningPSRMaricopa4 hr
Sep 27, 4:45 PM MSTSpecial Weather StatementPSRGila45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.